The trusted source for
healthcare information and
There have been recurrent reports of first responders and EMTs treating opioid overdose cases and then falling ill due to an occupational exposure of an undefined nature. While aerosols or skin exposures have been the subject of speculation, it appears that in many cases EMTs treating overdose patients are contaminating themselves with the powerful opioids by inadvertently touching their own eyes, nose, and mouth, said John Howard, MD, MPH, JD, LLM, MBA, director of the National Institute for Occupational Safety and Health (NIOSH).
“I would say if I had one lesson from the seven or eight [investigations] we have looked at, mucous membrane contact is probably number one,” Howard said recently in Philadelphia at a meeting of the American Industrial Hygiene Association (AIHA).
Avoiding touching gloved hands to the mucous membranes calls for “a lot of awareness” in an emergency, he says. “It is very hard to do.”
Contamination of the EMS work environment also is leading to exposures, he said, citing a case where a police officer typed on a keyboard without removing gloves after he handled some opioids.
“These are little things that you notice,” Howard said. “During the response, there is a very intense involvement of the responder with the patient — these things may not come to mind. It is matter of education and training.”
In addition to the difficulty in determining routes of transmission, EMTs exposed to opioids may experience a variety of symptoms not typically seen in an overdose patient.
“If you look in the toxicology textbooks for opioid overdose, you will see that the patient has respiration of zero or two or three,” he says. “They are blue and lying on the ground. They have pinpoint pupils — all of the classic toxicological signs. We have never seen any of that in any first responder.”
Instead, first responders feeling ill after caring for a drug overdose patient may report a variety of symptoms. A NIOSH investigation1 after an overdose incident in March of this year revealed that a total of nine first responders and public safety officers were taken to an ED complaining of a broad range of symptoms that included headache, double vision, numbness, lightheadedness, nausea, and palpitations.
“What we have seen is that they are just not feeling right — they could be lightheaded,” Howard said. “These people are athletes, so to speak, and they notice when they are not 100%.”
While there have been no reports of fatal occupational exposures while caring for an opioid overdose patient, another speaker at the AIHA meeting reminded attendees how powerful some of these synthetic drugs are.
“It is important to understand how little of the substance can cause fatalities — exposures of two to three milligrams,” said Donna S. Heidel, CIH, FAIHA, a member of AIHA. “That is the equivalent of a couple of grains of salt. These opioids can enter the bodies of first responders when they are exposed to the drug aerosols, dust in the environment, or when they touch the victim’s clothing that may be contaminated. [They can] put the material into their eyes or mouth from contaminated hands.”
The threat of occupational exposure to opioids goes beyond EMTs and hospital emergency staff to include crime lab analysts, funeral directors, customs and border protection, and package delivery workers, she said.
Hospital Employee Health asked NIOSH for clarification on two of its most recent EMS opioid exposure investigations, both of which highlighted unusual symptoms in responders that were not wearing respiratory protection.
“As noted in our interim reports, the responders’ symptoms were not consistent with severe opioid toxicity,” says Sophia Chiu, MD, a NIOSH medical officer. “Inhalation is a possible route of exposure in both evaluations, although the routes of exposure were not definitively identified. The workers involved in both evaluations were not wearing respiratory protection.”
However, that appears to be in keeping with current guidelines, as respiratory protection is recommended when suspected fentanyl products or other illicit drugs are visible at the scene, she said.
“Respiratory protection is not recommended when the anticipated exposure level is minimal. [It is] suspected that fentanyl may be present, but no fentanyl products are visible,” Chiu says.
In addition to the aforementioned NIOSH investigation, the agency recently filed an interim report on the EMS response to an opioid overdose in a hotel room. An EMS worker who later became symptomatic was providing “bag-valve-mask ventilation and intubating the victim,” NIOSH reported.2
This required the first responder to get down on hands and knees on the floor, right over the patient, to administer care. The worker began to experience symptoms within 12 minutes of the victim being triaged by the ED. Symptoms included mild respiratory distress and pale skin.
The EMT was taken to an ED, where he received IV fluids and three doses of naloxone over a period of approximately 1.5 hours. “The first dose was given immediately upon triage and gaining intravenous access,” NIOSH reported. “The second dose was given 15 minutes after the first dose, and the third dose was given 92 minutes after the first dose.”
After the second dose of naloxone, the EMT’s status improved. However, a third dose was needed when the worker reported feeling dizzy, facial numbness, and increase in heart rate. A respiratory rate of eight breaths per minute was noted just prior to the administration of the third dose of naloxone.
Although the EMT was working close to the victim’s head, it is unlikely that exposure to opioids occurred through the victim’s exhaled breath, NIOSH reported. Research has not identified fentanyl in the air from patients who have received the drug intravenously.
“However, these findings might not be directly applicable because the assessments did not involve fentanyl in a powder form that might have been ‘snorted’ or ‘sniffed,’ NIOSH reported.
“We cannot rule out several possible exposure scenarios,” the report concluded. “First, a small amount of opioids might have been on the hotel room floor carpet or within the victim’s respiratory tract and close to the responder’s breathing zone when the victim was being intubated. Second, there was the possibility of cross-contamination of [the EMT’s] gloves with small amounts of opioids and subsequent hand-to-face contact or aerosolization upon glove removal.”
There has been some internal debate on this, but if the potential for opioid aerosols calls for a respirator at an overdose scene, NIOSH currently recommends a P100 as opposed to an N95, Howard said. A P100 rating is the highest for personal respiratory protection.
1. Chiu S, Hornsby-Myers J, Trout D, et al. NIOSH. Evaluation of Potential Occupational Exposures to Opioid Drugs During a Law Enforcement and Emergency Medical Services Response. Interim report HHE 2018-0083. April 20, 2018. Available at: https://bit.ly/2NsABwg.
2. Chiu S, Hornsby-Myers J, Dowell C, et al. NIOSH. Evaluation of Potential Occupational Exposures to Opioid Drugs During an Emergency Medical Services Response. Interim Report. March 27, 2018. Available at: https://bit.ly/2LxYmBo.
Financial Disclosure: Medical Writer Gary Evans, Editor Jill Drachenberg, Editor Jesse Saffron, Editorial Group Manager Terrey L. Hatcher,
and Nurse Planner Kay Ball report no consultant, stockholder, speaker’s bureau, research, or other financial relationships with companies having
ties to this field of study.